Wisconsin, 2001

Damaging Winds in Wisconsin, September 7, 2001

September 7, 2001 · NWS GRB · 8 events in 6 counties and zones

Severe thunderstorms moved through central and east-central Wisconsin during the early afternoon hours, downing numerous trees along the way. More than 5,000 customers were temporarily without electrical power due to the storms.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
1
Property damage
None recorded
Crop damage
None recorded
Events
8

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GRB wrote it up.

Severe thunderstorms moved through central and east-central Wisconsin during the early afternoon hours, downing numerous trees along the way. More than 5,000 customers were temporarily without electrical power due to the storms. One man sustained minor injuries when he was struck by a storm-damaged tree in Peninsula State Park (Door co.). The storms also heavily damaged a garage that was under construction 10 miles west of Appleton (Outagamie co.).

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Green Bay, WI wrote its last area forecast discussion before the first event at Sep 7, 3:15 AM CST, 8 hours 55 minutes earlier.

Area forecast discussion, Sep 7, 3:15 AM CST, 8 hours 55 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GREEN BAY WI
415 AM CDT FRI SEP 7 2001

FORECAST CONCERNS CENTER ON CONTINUING CHANCE OF PCPN ASSOCIATED WITH
EVOLVING TROF OVER CENTRAL US.  CONVECTION ASSOCIATED WITH FIRST MAJOR
WAVE HAS MOVED NORTH OF THE AREA AND WEAKENED.  WATER VAPOR IMAGERY
SHOWING ANOTHER VORT OVER NORTHERN IL...WITH SCATTERED ACTIVITY MOVING
NORTH OVER SOUTHERN WI.  ANOTHER AREA OF PCPN AHEAD OF FRONT JUST
ENTERING WESTERN WI. FOR INITIAL PERIOD WILL FOLLOW RADAR TRENDS GO
BLANKET SCATTERED FOR CWA.

MODELS SIMILAR INITIAL PERIODS...THOUGH HAVE SLOWED DOWN TROF PASSAGE
INTO MONDAY AND ARE TAKING COLDEST AIR SOUTH AND WEST OF CWA. MODELS
CONTINUE TO SHOW LACK OF CONSISTANCY IN LATER PERIODS. SFC COLD
FRONT NOW EXPECTED TO MOVE THROUGH CWA SAT EVENING. DUE TO THE SLOWER
MOVEMENT WILL BUMP TEMPS UP FROM PREVIOUS PACKAGE.  BOTH AVN AND ETA
SHOWING SIG VORT LIFTING NORTH OUT OF NE AFFECTING WESTERN CWA BY LATE
AFTERNOON. THIS IS SAME AREA THAT RECEIVED HEAVIEST RAIN LAST NIGHT.
RADAR ESTIMATES AND REPORTS OVER THE NORTH-CENTRAL CWA SHOWING 3 TO 4
INCH AMOUNTS...WITH ASOS IN RHI REPORTING 4.06. TEMPORARY BREAK IN SIG
RAIN INTO AFTERNOON SHOULD ALLOW THINGS TO RECOVER. FFG GUIDANCE LEVELS
ALSO HIGH FOR THIS AREA SO WILL HOLD OFF ATTM ON ISSUING ANY FF WATCH
AND SEE HOW THINGS EVOLVE THROUGH EARLY MORNING HOURS.

.GRB...NONE.

TE
WWW.CRH.NOAA.GOV/GRB
Hazardous weather outlook, Sep 7, 11:00 AM CST, 1 hour 10 minutes before
WIZ005-010>013-018>022-030-031-035>040-045-048>050-071900-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GREEN BAY WI
1200 PM CDT FRI SEP 7 2001

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PARTS OF CENTRAL...NORTH-CENTRAL
AND NORTHEAST WISCONSIN.

LOCALLY HEAVY RAIN AND ISOLATED SEVERE STORMS ARE POSSIBLE THIS
AFTERNOON AND TONIGHT.

A COLD FRONT WILL MOVE TOWARDS THE STATE TODAY. STRONG LOW LEVEL WINDS
AHEAD OF THE FRONT WILL CONTINUE TO CREATE A MOIST AND UNSTABLE
ENVIRONMENT OVER WISCONSIN. HEAVY RAIN IS LIKELY WITH THE STORMS...AND
THERE IS A SLIGHT CHANCE OF SEVERE STORMS WITH DAMAGING WINDS AND HAIL.

SPOTTER ACTIVATION MAY BE NEEDED LATE THIS AFTERNOON AND TONIGHT.

WEATHER UPDATES CAN ALSO BE FOUND IN THE SHORT-TERM FORECAST WHENEVER
SIGNIFICANT WEATHER IS OCCURRING OR IMMINENT.

RDM
WWW.CRH.NOAA.GOV/GRB

In the hours before

Special weather statement, Sep 7, 11:00 AM CST, 1 hour 10 minutes before
WIZ005-010>013-018>022-030-031-035>040-045-048>050-071900-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GREEN BAY WI
1200 PM CDT FRI SEP 7 2001

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PARTS OF CENTRAL...NORTH-CENTRAL
AND NORTHEAST WISCONSIN.

LOCALLY HEAVY RAIN AND ISOLATED SEVERE STORMS ARE POSSIBLE THIS
AFTERNOON AND TONIGHT.

A COLD FRONT WILL MOVE TOWARDS THE STATE TODAY. STRONG LOW LEVEL WINDS
AHEAD OF THE FRONT WILL CONTINUE TO CREATE A MOIST AND UNSTABLE
ENVIRONMENT OVER WISCONSIN. HEAVY RAIN IS LIKELY WITH THE STORMS...AND
THERE IS A SLIGHT CHANCE OF SEVERE STORMS WITH DAMAGING WINDS AND HAIL.

SPOTTER ACTIVATION MAY BE NEEDED LATE THIS AFTERNOON AND TONIGHT.

WEATHER UPDATES CAN ALSO BE FOUND IN THE SHORT-TERM FORECAST WHENEVER
SIGNIFICANT WEATHER IS OCCURRING OR IMMINENT.

RDM
WWW.CRH.NOAA.GOV/GRB

The radar

The Green Bay radar (KGRB), 94 km away, was scanning. The volume nearest the first event began at 18:11 UTC.

Open the radar archive at this moment

Event by event

8 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Waushara

When
September 7, 12:10 PM CST to 12:15 PM CST
Where
Waushara County, Redgranite
Measured
55 kt (63 mph)
Reported by
LAW ENFORCEMENT
Coordinates
44.033, -89.100

Thunderstorm Wind, Winnebago

When
September 7, 12:20 PM CST
Where
Winnebago County, 6 mi W of Winchester
Measured
50 kt (58 mph)
Reported by
LAW ENFORCEMENT
Coordinates
44.200, -88.783

Thunderstorm Wind, Outagamie

When
September 7, 12:30 PM CST to 12:45 PM CST
Where
Outagamie County, 10 mi W of Appleton
Measured
55 kt (63 mph)
Reported by
TRAINED SPOTTER
Coordinates
44.267, -88.600

Thunderstorm Wind, Winnebago

When
September 7, 12:31 PM CST
Where
Winnebago County, Oshkosh
Measured
50 kt (58 mph)
Reported by
TRAINED SPOTTER
Coordinates
44.017, -88.550

Thunderstorm Wind, Calumet

When
September 7, 12:40 PM CST
Where
Calumet County, 3 mi WNW of Sherwood
Measured
50 kt (58 mph)
Reported by
AMATEUR RADIO
Coordinates
44.200, -88.317

Thunderstorm Wind, Brown

When
September 7, 12:56 PM CST
Where
Brown County, 3 mi SW of De Pere
Measured
50 kt (58 mph)
Reported by
AMATEUR RADIO
Coordinates
44.417, -88.100

Thunderstorm Wind, Brown

When
September 7, 1:15 PM CST
Where
Brown County, Green Bay
Measured
50 kt (58 mph)
Reported by
NWS EMPLOYEE(OFF DUTY)
Coordinates
44.517, -88.017

Thunderstorm Wind, Door

When
September 7, 1:55 PM CST
Where
Door County, 1 mi N of Fish Creek
Measured
50 kt (58 mph)
Injuries
1 direct, 0 indirect
Reported by
LAW ENFORCEMENT
Coordinates
45.150, -87.250

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wisconsin in 2001Every state in 2001This day in weather historyWarnings in Wisconsin, September 2001

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5267522, 5267523, 5267526, 5267524, 5267525, 5267529, 5267528, 5267527.